Nation Current Affairs 10 Jul 2017 Excessive dose of vi ...

Excessive dose of vitamins risky

DECCAN CHRONICLE.
Published Jul 10, 2017, 2:16 am IST
Updated Jul 10, 2017, 2:16 am IST
Many patients self-treat and consume large amounts of vitamins, believing that they are making up for any lack of nutrients in their food.
High doses of vitamin supplements of C, D and A are toxic for the body and can cause kidney stones, problems in the gastric track and sometimes even affect the brain.
 High doses of vitamin supplements of C, D and A are toxic for the body and can cause kidney stones, problems in the gastric track and sometimes even affect the brain.

Hyderabad: If vitamin deficiency can create health issues, pumping the body with more than the required amount of vitamins can lead to a bigger risk.

High doses of vitamin supplements of C, D and A are toxic for the body and can cause kidney stones, problems in the gastric track and sometimes even affect the brain. 

 

Many patients self treat and consume large amounts of vitamins, believing that they are making up for any lack of nutrients in their food.

Unknown to them, this excess amount can become toxic and dangerous to their health. 

“Vitamins are known to be toxic and vitamin A is the most notorious. Its side effects are coarse hair, dry discoloured skin, nausea, liver, lung and brain problems,” said Dr Gautam Panduranga, consultant, internal medicine.

Vitamin D toxicity is seen mostly in patients who continue taking supplements over the counter. Usually the prescription of 60,000 IU of vitamin D is to be taken once weekly for two months but some patients take it daily and that causes toxicity. It leads to liver and kidney problems and also affects the gall bladder, he said. 

Deficiency of vitamin D can be caused due to lack of exposure to sunlight or it is an inherent problem. Whatever the cause, doctors say that not everyone needs supplements. A few minutes of exposure to sunlight is enough along with a well balanced diet including dairy foods.

Dr J. Anish Anand, consultant, internal medicine, said, “We see more cases of toxicity due to vitamin C supplements. Like a patient was found taking 5 tablets a day for a month and came with  abdominal pain and diarrhea. Similarly another patient took four tablets daily and had chest pain. Over use of supplements is very high and often we counsel people to not overuse it. But there are people who believe that it is doing them good and continue to use it.” 

...
Location: India, Telangana, Hyderabad




ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT